This article was written for Annabel & Grace, which is now part of Rest Less.
The two main types of non-drowsy hayfever treatment contain either loratadine or cetirizine dihydrochloride as their active ingredient. Interestingly, if you read the small print on the boxes you will discover that several pills have the same product licence number (PL), which means they contain exactly the same ingredients. Which I attempted to check out in my local supermarket but – even with reading glasses – it is a squinty business and hey, life is too short.
Anyhow, Husband recently bought me some (never heard of them before) Galpharm One-a-Day loratadine allergy and hayfever tablets. I found them very effective for the whole day and particularly liked that the pills are tiny and easy to swallow. So I decided to check out the various one-a-day loratadines on offer to see what the price differences were on a pack of 10mg tablets.
Boots 35p each for Clarityn down to 7p each for Em Pharma
Superdrug 24.93p each
Ocado 17.8p each
Tesco 13p each
Morrisons 12.9p each
Amazon 12.5p each
Sainsburys 11p each
Asda (pack of 30 tablets) 6.3p each
Wilko 5.7p each
All the above pills contain the same active ingredient which has a similar clinical effect, so there are no practical reasons for the cost difference. But we consumers prefer to buy something we recognise and trust, so clever marketing means we are often lured into paying far more than we need to. Because companies do not claim their more expensive products are more effective, they are not breaching advertising rules. Which is why you will find identical hayfever pills in different packaging – with a huge difference in price.
Of course if you pop ‘Loratadine 10mg one-a-day hayfever tablets’ into good old Google and look hard enough / buy in bulk / keep an eye open for special offers, you can get the price of your hayfever tablets right down. As prices change all the time I cannot recommend a particular retailer or brand, but think we should all be aware that a lesser known brand with the same ingredients will be just as effective and much cheaper than a famous brand.
If you think you need hayfever medication, the best advice is to have a good chat with the chemist. Let them know if you need to drive or operate machinery, as some of the medication available can make you drowsy. For even non-drowsy medication, up to 10% of people can still feel sleepy after taking it. Then ask them to sell you the cheapest version of the recommended medication. Whether they are branded or generic, all medicines are made to high standards, so you can be reassured your medicine is safe.
So it seems that nothing much has changed and prices still vary widely. And it’s not just hayfever medication – did you know that Nurofen is exactly the same as Ibuprofen? So, if you buy own brand Ibuprofen at, say, Tesco, you will pay 12p each for Nurofen and 2p for their own brand Ibuprofen. So let’s be savvy and not be swayed by advertising…
You’ll find lots of really useful Wellbeing posts on CountryWives.